Illinois, 2004

Winter Weather in Illinois, January 27, 2004

January 27, 2004 · NWS PAH · 12 events in 12 counties and zones

One to two inches of snow fell across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg and Shawneetown. The snow began as a period of freezing drizzle that left a thin coating of ice on most surfaces.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to two inches of snow fell across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg and Shawneetown. The snow began as a period of freezing drizzle that left a thin coating of ice on most surfaces. Secondary roads were reportedly very slick. Main roads, which received attention from road crews sooner, were mainly wet with some slick spots. Some icing of trees and power lines was reported in Saline County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 10:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 26, 10:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CST MON JAN 26 2004

ALL PRODUCTS AND GRIDS HAVE ALREADY BEEN UPDATED.  DECIDED TO KEEP
THE ENTIRE ADVISORY IN TACT...BUT THE BEST CHANCE FOR 2 INCH AMOUNTS
APPEARS TO BE IN THE EVANSVILLE TRI-STATE AREA.  THE DRY SLOT
WRAPPING AROUND THE SOUTHEAST SIDE OF THE UPPER LOW WILL LIKELY KEEP
SNOWFALL AMOUNTS IN THE WESTERN HALF OF THE ADVISORY AREA AROUND AN
INCH AT BEST.  THE WILD CARD IS THE CONVECTIVE NATURE OF THE
PRECIPITATION...BUT THE SHOWERS/TSTMS ARE NOW OVER THE EASTERN THIRD
OF THE AREA...AND ARE MOSTLY A MIX OF RAIN AND SLEET...THEREFORE
HAVING LITTLE IMPACT ON ICE/SNOW ACCUMULATIONS.  SOME OF THE
NORTHERNMOST CONVECTIVE ELEMENTS MAY RESULT IN SOME SNOWBURSTS IN
SOUTHWEST INDIANA...THUS A CHANCE EXISTS THERE FOR SOME ISOLATED 2
INCH ACCUMULATIONS.

THE EXISTING RADAR/GROUND TRUTH OBSERVATIONS FIT THE 18Z AVN AND 18Z
AND 00Z MESOETA FORECAST VERY WELL...SO UPDATED THE FORECAST TO COME
INTO LINE WITH THAT SCENARIO.  THE MAIN FEATURES ARE A CHANGE OVER
TO SNOW FROM WEST TO EAST...AND A QUICKER END TO THE SIGNIFICANT
PRECIPITATION.  IT APPEARS THAT THE ACCUMULATING SNOWFALL WILL BE
DONE BEFORE 12Z.  SHOWED THE DISSIPATING TREND AFTER MIDNIGHT FROM
SOUTHWEST TO NORTHEAST...BUT DID NOT CHANGE THE LINGERING LOW
CHANCES OF LIGHT SNOW/FLURRIES IN THE NORTHEAST HALF OF THE AREA FOR
TOMORROW.

8-BIT REFLECTIVITY SHOWING THE RAIN/SLEET TO SNOW CHANGE LINE VERY
WELL.  CURRENTLY THE SNOW LINE RUNS ALONG THE WABASH AND OHIO RIVERS
DOWN TO NEAR PADUCAH AND THEN SOUTH FROM HERE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY ALONG AND NORTH
OF A LINE FROM MORGANFIELD TO OWENSBORO.
MO...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY FOR PERRY
COUNTY.
IL...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY ALONG AND NORTH
OF A LINE FROM MURPHYSBORO TO SHAWNEETOWN.
IN...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY FOR ALL
COUNTIES.

&&

DRS
Hazardous weather outlook, Jan 26, 3:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST MON JAN 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
345 PM CST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

TONIGHT...A RAIN...FREEZING RAIN AND SNOW MIXTURE WILL CHANGE OVER TO
ALL SNOW LATER THIS EVENING. SNOW ACCUMULATIONS TONIGHT WILL RANGE
FROM 1 TO 2 INCHES...GENERALLY NORTHWEST OF A LINE FROM PERRYVILLE
MISSOURI TO HARRISBURG ILLINOIS TO OWENSBORO KENTUCKY. PLEASE REFER
TO OUR WINTER WEATHER ADVISORY PRODUCT /SDFWSWPAH/ FOR ADDITIONAL
INFORMATION REGARDING THIS WINTER WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL END FROM SOUTHWEST TO NORTHEAST ON TUESDAY WITH LITTLE
ADDITIONAL SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF SNOW
ACCUMULATIONS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Edwards forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Wabash forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
White forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 27, 1:00 AM CST to 11:00 AM CST
Where
Williamson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381265, 5381266, 5381267, 5381268, 5381269, 5381270, 5381271, 5381272, 5381273, 5381274, 5381275, 5381276.